Tennessee, 2023

Strong Wind in Tennessee, February 9, 2023

February 9, 2023 · NWS OHX · 2 events in 2 counties and zones

A cold front swept eastward across Middle Tennessee on February 9, 2023. As it did so, a strengthening surface pressure gradient led to strong surface winds beginning in the early morning hours and continuing through the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cold front swept eastward across Middle Tennessee on February 9, 2023. As it did so, a strengthening surface pressure gradient led to strong surface winds beginning in the early morning hours and continuing through the afternoon. Observations across Middle Tennessee revealed wind gusts ranging from 40 to 55 mph. This did result in some reports of downed trees, particularly in Cheatham and Overton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 9, 3:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 3:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 AM CST Thu Feb 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 234 AM CST Thu Feb 9 2023

Current showers in Middle Tennessee are quickly falling apart as
they move east. We'll see a short break in precip before a thin line
of convection pushes east ahead of a cold front. There could be a
few rumbles of thunder in that line over our southern counties
after daybreak, but there is no severe threat with this final
round of precip. Surface winds are on the increase this morning.
Several sites across the area have already gusted to or just above
40 mph. Expect gusts up to 45 mph to continue through at least
the mid morning hours. They should decrease by noon as the
pressure gradient relaxes over the area. The Wind Advisory is
still set to expire at noon today.

As the front moves through the area later this morning and
afternoon winds will gradually turn out of the west and then the
northwest. Temperatures will be a bit cooler Thursday night into
Friday morning, but still above freezing. Mild temperatures
continue on Friday with highs reaching into the 50s.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 234 AM CST Thu Feb 9 2023

A cutoff low is expected to loop from our west to south to east
from Friday night to Sunday. The proximity of this low will
determine how much precip we see this weekend. It could also bring
in some colder temperatures that could threaten a bit of winter
weather for our Plateau counties. Models haven't been consistent
with any winter weather threat, so uncertainty is pretty high in
whether or not we'll see any snow on our eastern fringes. Right
now it looks mostly dry from Friday through Saturday morning. By
Saturday afternoon the upper low may dive as far south as
southern Mississippi and Louisiana and interact with a stalled
boundary, which could allow for more moisture to feed into the
southern portions of our area and allow for scattered showers and
increased cloud cover. The interaction of the upper low and
boundary will influence the deepening of a surface low over
Southern GA. This system should move northeast Saturday night and
Sunday into the Carolinas. As it moves northeast, we'll keep rain
chances in our forecast, especially over our eastern half. As
overnight lows dip to around freezing or below there could be a
changeover from rain to snow in our Plateau counties late Saturday
night. There's a small chance of some trace snow accumulations
Sunday morning, but nothing notable right now.

As that system races off the east coast, we'll see temperatures
warm and conditions dry out for the first couple days of the work
week. The next system arrives Tuesday night or Wednesday. It
looks to have a negative tilt as it approaches the Tennessee
Valley and could bring with it some storm chances for early
Wednesday morning. By Wednesday afternoon and evening precip has
pushed east, but the next wave in this active pattern enters the
picture early Thursday morning with yet another chance of rain.

&&

.AVIATION...
(06Z TAFS)
Issued at 1025 PM CST Wed Feb 8 2023

VFR conditions at the start of this TAF period will become MVFR
in a few hours as -SHRA move across airports this morning.
Conditions look to improve back to VFR at BNA/MQY after 13Z, but
will take until later in the day for CKV/CSV. Southerly winds
continue to increase and are expected to peak in the 09-15Z
timeframe with gusts up to 35 knots, then veer to southwesterly
and westerly while decreasing into the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      65  39  57  32 /  50   0  10  10
Clarksville    60  36  52  29 /  30   0  10  10
Crossville     62  36  53  30 /  40   0  10  10
Columbia       62  37  56  32 /  50   0  10  10
Cookeville     64  38  54  32 /  50   0  10  10
Jamestown      64  36  53  29 /  30   0  10  10
Lawrenceburg   63  38  57  33 /  60   0  10  10
Murfreesboro   65  37  57  32 /  50   0  10  10
Waverly        58  36  53  29 /  20   0  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

SHORT TERM...Whitehead
LONG TERM....Whitehead
AVIATION.....Shamburger
Hazardous weather outlook, Feb 9, 3:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
350 AM CST Thu Feb 9 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-101000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
350 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Sustained winds of 20 to 30 mph with gusts to 45 mph will be possible
until noon today. Gusty winds could blow around unsecured objects and
blow down tree limbs. Winds should relax by this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Cheatham

When
February 9, 6:00 AM CST
Where
Cheatham forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Kingston Springs Fire Department reported numerous trees downed in the area with some falling on power lines. Damages are a rough estimate. Time is estimated based on when cold front came through the area.

Strong Wind, Overton

When
February 9, 10:30 AM CST
Where
Overton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Several trees were downed around Livingston from strong non-thunderstorm winds. Damages are a rough estimate. Time is estimated based on when cold front came through the area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068833, 1068834.